Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 5, NWS Topeka, KS

April 2, 2015Douglas County, Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 2, 2015, 9:52 PM CDT for Douglas County, Franklin County, Kansas. It was in force for 7 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2015, 9:52 PM CDT (02:52 UTC)
Expired
Apr 2, 2015, 9:59 PM CDT
In force
7 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Douglas County, KS, Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 73 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 9:52 PM CDTHAIL 16 Ne Ottawa, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.9 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1957 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

524 
WUUS53 KTOP 030252
SVRTOP
KSC045-059-030330-
/O.NEW.KTOP.SV.W.0005.150403T0252Z-150403T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
952 PM CDT THU APR 2 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
  NORTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 1030 PM CDT

* AT 950 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  WELLSVILLE...AND MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZED HAIL 5 
MILES SOUTHWEST OF WELLSVILLE AT 950 PM.


  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  WELLSVILLE.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 191 AND 199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3869 9506 3866 9506 3864 9506 3863 9519
      3874 9522 3879 9505 3873 9505 3870 9505
TIME...MOT...LOC 0251Z 257DEG 36KT 3870 9513

HAIL...1.00IN
WIND...60MPH

$$

SANDERS
1 follow-up statement
762 
WWUS53 KTOP 030259
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
959 PM CDT THU APR 2 2015

KSC045-059-030310-
/O.CAN.KTOP.SV.W.0005.000000T0000Z-150403T0330Z/
DOUGLAS-FRANKLIN-
959 PM CDT THU APR 2 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN AND
SOUTHEASTERN DOUGLAS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 3869 9506 3866 9506 3864 9506 3863 9519
      3874 9522 3879 9505 3873 9505 3870 9505
TIME...MOT...LOC 0300Z 257DEG 36KT 3868 9501

$$

SANDERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 6:23 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Apr 2, 6:23 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
623 PM CDT Thu Apr 2 2015

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Friday)
Issued at 338 PM CDT THU APR 2 2015

The cold front that tracked across the region this morning
stalled out across far southeast Kansas and southern Missouri this
afternoon. Water vapor imagery showed a positively- tilted mid-
level trough stretching from the Northern Plains toward the
central Rockies with weak embedded waves across Nebraska that
helped to bring some mid-level clouds into north central Kansas.
With some periodic breaks in the cloud cover today, afternoon
temperatures were able to reach into the mid 60s to low 70s.

Regional radar showed that a few isolated showers and thunderstorms
had developed across Missouri along the stationary boundary this
afternoon. Short-range models show this boundary remaining fairly
stationary with more widely scattered precipitation developing
westward into southeast Kansas into this evening. While the better
chances for this scattered precipitation along the boundary should
stay just south of the CWA, short-range models suggest that a few
scattered storms could extend northward into east central Kansas
this evening. Any storms that extend into the far southern portions
of the CWA may have some weak surface-based instability along with
some strong 60-70kt 0-6km bulk shear. As a result, cannot rule out a
few scattered strong to severe storms this evening, in which large
hail and damaging winds are the main threats. This limited
surface-based instability will quickly become elevated by
mid-evening with the latest model soundings showing mid-level lapse
rates becoming less steep through the overnight hours. As a result,
expect only some isolated thunderstorms overnight across the
southern half of the CWA while precipitation across the northern
half should remain in the form of showers. Water vapor imagery this
afternoon showed an embedded shortwave across northeast Colorado,
and models show this shortwave strengthening overnight as it tracks
eastward along the Nebraska/Kansas border. There looks to be decent
forcing associated with this wave which should support widespread
precipitation for much of the CWA. However, model soundings show
that the increased mid-level saturation will need to overcome dry
air in the low-levels, likely limiting the amount of total QPF for
the region. The better chances for precipitation from this passing
wave look to be overnight through Friday morning, with showers
exiting from west to east mid to late morning and dry conditions
expected by the afternoon. With overcast skies in place overnight,
have increased temperatures a bit for tonight with lows ranging from
the low 40s to upper 40s from northwest to southeast.

With surface high pressure advancing into the region on Friday, a
decent pressure gradient looks to be in place with breezy northerly
winds keeping conditions cooler than normal. While temperatures will
initially be slow to rise, the decreased cloud cover by the
afternoon will allow highs to reach into the mid/upper 50s.
Conditions should quickly dry out during the afternoon with RH
values dropping into the upper 20 percent range across north central
Kansas. These lower RH values combined with breezy northwesterly
winds will result in some scattered very high fire danger concerns
for portions of central and north central Kansas Friday afternoon.

.LONG TERM...(Friday Night through Thursday)
Issued at 338 PM CDT THU APR 2 2015

Friday Night through Sunday, the northwesterly flow aloft will
gradually become zonal over the weekend. A broad surface ridge of
high pressure will build southeast across KS into AR. Expect mostly
sunny skies. Overnight lows early Saturday Morning will dip down
into the lower to mid 30s. Some areas may see temperatures at or
slightly below freezing by Sunrise on Saturday.

Through the day Saturday, light winds will become southerly.
Insolation coined with southerly winds will help to warm highs on
Saturday into the mid to upper 60s. Deeper mixing may allow for RH's
to drop into the 20 to 30 percent range during the afternoon hours
on Saturday, which would provide for a very high fire danger across
most of the area. Portions of north  central KS may see red flag
conditions develop Saturday afternoon as THE RH's drop to around
20 percent and southerly winds increase to 15 to 25 MPH with gusts
of 30 to 35 MPH. Saturday night will not be as cool with lows only
reaching the lower to mid 40s. Highs on Sunday will reach the mid
60 to lower 70s. If we see less in the way of cloud cover, then
temperatures may be a bit warmer. A lee surface trough will deepen
across the high plains and the southerly low-level winds will
begin to advect residual moisture north across eastern KS.

Sunday night through Thursday, A broad upper level trough will dig
southeast across the western US. The southern and central plains
will be under southwesterly flow at mid and upper levels. A lee
surface trough will continue across western KS. At this time the
deepest gulf moisture may remain just east of the CWA...but the
eastern half of the CWA may be on the western edge of deeper gulf
moisture. A surface dry line may set up across central KS and extend
southward across western OK. A stronger EML may over spread much of
the southern and central plains on Monday and provide for a strong
cap. If isolated thunderstorms do develop along the surface dryline,
they may be severe. The better chance for pops through most of
next week will probably occur northeast and east of the CWA.
Thunderstorm chances may increase on Wednesday as a piece of the
broad upper level trough across the western US will lift northeast
across the central plains into the upper Midwest. The trailing
cold front may provide enough surface convergence along with
ascent ahead of the the H5 trough for scattered to numerous
showers and thunderstorms, beginning Tuesday Afternoon and
continuing into the night. The better chance for strong to severe
thunderstorms will occur late Tuesday afternoon into Wednesday morning
along and ahead of the surface cold front. Highs Monday and
Tuesday will be warm with 70s and lower 80s. Behind the surface
front, expect cooler temperatures Wednesday and Thursday, with
highs only reaching the upper 50s and lower 60s.

&&

.AVIATION...(For the 00Z TAFs through 00Z Friday Evening)
Issued at 620 PM CDT THU APR 2 2015

Anticipating overnight showers and possibly some embedded
convection after midnight. Main impact would be gusty north winds
and MVFR cigs, although for the moment am keeping them at or above
2kft. As system passes expect skies to break up and winds to
diminish mid to late afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hennecke
LONG TERM...Gargan
AVIATION...67
Hazardous weather outlook, Apr 2, 3:56 PM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
356 PM CDT THU APR 2 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-032100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
356 PM CDT THU APR 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS SHOULD REDEVELOP ALONG THE STALLED FRONT
IN SOUTHEAST KANSAS LATE THIS AFTERNOON THROUGH THIS EVENING...IN
WHICH A FEW OF THESE STORMS MAY EXTEND NORTHWARD INTO PORTIONS OF
CENTRAL AND EAST CENTRAL KANSAS. THERE IS A SLIGHT CHANCE FOR SOME
OF THESE STORMS TO BECOME STRONG TO SEVERE THIS
EVENING...GENERALLY ALONG AND SOUTH OF A LINE FROM SALINA TO
COUNCIL GROVE TO LANE. THE PRIMARY THREATS ARE LARGE HAIL AND
STRONG WINDS.

ADDITIONAL ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT SOUTH OF
I-70. THESE STORMS SHOULD REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SOME SCATTERED VERY HIGH FIRE DANGER IS EXPECTED ACROSS PORTIONS
OF NORTH CENTRAL AND CENTRAL KANSAS FRIDAY AFTERNOON.

A VERY HIGH FIRE DANGER WILL BE LIKELY ACROSS MUCH OF THE AREA
SATURDAY AFTERNOON. PORTIONS OF NORTH CENTRAL KANSAS MAY SEE AN EXTREME
FIRE DANGER SATURDAY AFTERNOON.

ISOLATED STRONG STORMS WILL BE POSSIBLE IN EASTERN KANSAS ON
MONDAY. THUNDERSTORM CHANCES MAY INCREASE LATE TUESDAY AFTERNOON
AND TUESDAY NIGHT. SOME OF THE THE THUNDERSTORMS TUESDAY AFTERNOON
AND NIGHT MAY BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR PREVIOUSLY-
MENTIONED PORTIONS OF CENTRAL AND EAST CENTRAL KANSAS.

In the hours before

Special weather statement, Apr 2, 9:18 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
918 PM CDT THU APR 2 2015

KSZ056-059-030245-
ANDERSON-FRANKLIN-
918 PM CDT THU APR 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDERSON AND
SOUTHERN FRANKLIN COUNTIES...

THROUGH 945 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 50 MPH ACROSS
PORTIONS OF NORTHEASTERN ANDERSON AND SOUTHERN FRANKLIN COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS UP TO 40 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE GREELEY...LANE AND RANTOUL.

&&

LAT...LON 3831 9536 3848 9545 3864 9506 3837 9506
TIME...MOT...LOC 0218Z 249DEG 42KT 3842 9531

SANDERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 9:18 PM CDTSpecial Weather StatementTOPFranklin27 min
Apr 3, 12:44 AM CDTSpecial Weather StatementTOPLyon31 min
Apr 3, 3:28 AM CDTFire Weather WatchTOPClay, Cloud, Dickinson, Marshall, Ottawa, Republic and 2 more12 hr
Apr 3, 5:33 AM CDTSpecial Weather StatementTOPJackson, Wabaunsee27 min
Apr 3, 5:59 AM CDTSpecial Weather StatementTOPJefferson, Shawnee31 min
Apr 3, 6:28 AM CDTSpecial Weather StatementTOPDouglas32 min
Apr 3, 3:46 PM CDTRed Flag WarningTOPClay, Cloud, Dickinson, Marshall, Ottawa, Republic and 2 more28 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.